Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

134 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes urine retention after using Effexor?

Answered by
Dr.
Dr. Manisha Gopal

Psychiatrist

Practicing since :2005

Answered : 947 Questions

default
Posted on Thu, 28 Aug 2014 in Mental Health
Question: I went online on the 1st or 2nd of August and asked what antidepressant would be like effexor.
I had been on Effexor of a year or so and then it started to cause urinary retention problems with many trips to the bathroom at night. I went to a Eurologist and he said Effexor would be responsible for that and I stopped and so did the urinary problems. But the Effexor was the best antidepressant I have been on and now I can't take it anymore because it instantly stops the urinating process. 3 years ago the doctor put me on Wellbutrin and I can't really say that it did any good at all.
So I asked last week what drug would be similar to exffexor, but without the urinary issues. I was told by one of your doctors that there were 2 pills. One was Paroxetine and the other was Escitalopram.
I took my notes to my MD yesterday and told him my son was on Zoloft and was doing well with the drug.
My son has a history of manic or bipolar behavior and even though we are blood related I don't have these issues. I have straight depression. I couldn't find the notes from the Internet so I never could tell him your recommendations for the other 2 drugs similar to Effexor.
The Zoloft put me right to sleep and along with diarrhea I am worse off than before.
The problem with Internet doctoring in this case is my poor note taking and preparation for my doctor visit.
I feel that Zoloft is not by drug, so rather than give it 2-3 weeks of a trail I would rather start with another pill.

Any help would more than be appreciated. I am glad you included my earlier visit with Dr. XXXXXXX 5 days ago. I am hoping that I can be directed to the right antidepressant now.
doctor
Answered by Dr. Manisha Gopal 54 minutes later
Brief Answer:
can try desvenalafaxine/ escitalopram or paroxetin

Detailed Answer:
Hello,
It is right that effexor is amongst the best available anti deperessants in market (provided it suits someone).
As you developed side effects with it and even with zoloft (in form of diarrhoea) there is no point in continuing.

The other choice can be -
1. desvenalafaxine- an isomer of effexor but minus side effects. There are high chances it will be helpful and you might not develop urinary issues with this. Dose is from 50-150mg daily. But one can be definite of the results only after trying it.

2. second choice can be- paroxetine. Dose is between 12.5-50 mg daily . It is similar in action to effexor but milder. You can have good response with it. I dont hope there will be diarrhoea but keep a watch for urinary retention.

3. Third can be - escitalopram. The dose is from 5-30mg daily. This is a good, mild and safe drug. Had least inter drug interaction and suitable for any age. You can try this. There can be less effect but I dont hope any notorious side effect can come up.

I can.understand that it is difficult to leave a good drug due to side effect but you will definitely settle with a new one. We just need to try one or two more drugs and you will find a good one for yourself again. It happens very frequently in clinical practice so, dont give up.

P.S- get PSA blood level to rule out prostatic hypertrophy which can increase risk of urinary retention.
II- family members can have different response with same molecule. So, it is fine if your son has good response with zoloft but you didn't. Another issue could have been your age difference.

Wish you speedy recovery.
Hope the reply is useful, feel ree to ask more questions to calrify any doubts.

Dr. Manisha Gopal
MD Neuropsychaitry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Manisha Gopal 1 hour later
I will close the topic until I can start another antidepressant, and let you know the results of the pill. Thank you again and I just wanted to add that I have an XXXXXXX XXXXXXX whose name is "Paramahansa Yogananda. Even with the problems of depression I receive results from the Guru's techniques. The main one is Kryia Yoga and I have been practicing this for 40 years. It is difficult to try and meditate with depression, but it is not always hindrance. Thank you for your help. XXXXXX
doctor
Answered by Dr. Manisha Gopal 15 hours later
Brief Answer:
this meditation is good, please continue

Detailed Answer:
Hello,

It is good to know that you have a XXXXXXX and you are into proper XXXXXXX yoga ( Im well aware of Yogananda Ji and his XXXXXXX Yoga technique).

Meditation is a good practice when learned properly and under guidance. I know that only trained people can teach XXXXXXX yoga and only from approved centres. So, you can continue with it. Moreover, it does help you somewhere...so, there is no harm.
I can understad that sometimes the illness dosent pose any problem in doing XXXXXXX yoga but other times it is not possible...This is because - the illness has a fluctuating course. The chemicals fluctuate all the time - daily...so, sometimes they are near normalcy and you can meditate and other times they are disturbed..

You may also try jogging when not able to meditate. This will help in settling the nerves.

Wish you good luck!
Please feel free to ask more questions for clarification.

Dr. Manisha Gopal
MD Neuropsychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Manisha Gopal 12 hours later
Thank you Dr XXXXXXX It was kind to respond to my meditation. XXXXXXX Paramahansa Yogananda is my anchor in these storms that come and do pass. I have talked to the monks at the Guru's ashrams and they have said that their are monks that take an antidepressant also. The chemicals of the mind do not always get in the way and I feel that I have a blessing to have my XXXXXXX Yoga to help me. Perhaps it will make me strong. Thank you again. XXXXXXX
doctor
Answered by Dr. Manisha Gopal 6 hours later
Brief Answer:
continue with things that give peace & calmness

Detailed Answer:
Hello,

You are right in saying that meditation makes you strong. Anything that makes you happy, calm and brings peace to yourself and to those around is anytime helpful.

Wish you speedy and complete recovery.
Please feel free to ask any question in future regarding your health.

Dr. Manisha Gopal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Treatment/Therapy

Recent questions on  Diarrhoea

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the hospital for a sonogram. It was negative, but the doctor there wanted me to come back the next day.I...

doctor1 MD

My 4 month old boy poop is somewhat whitish yellow/lime color since 2/3 days and its loose in nature .Previously his poop color was sometimes yellow and greenish in color. It is sign of worry for this whitish yellow/lime nature.

doctor1 MD

Hi My wife is now almost 38 weeks pregnant. Today she had uneasiness in stomach and had loose motions . Is this the start of labour. How and when do we go to the Emergency or Hospital ?

doctor1 MD

i have been suffering from stomach acidity doctor prescribed me pan 40 and perinom tablets but after 4 days of prescription, im suffering from loose motion in the morning -diarrhoea

doctor1 MD

I was vacationing in new york and returned to california on December 1. I ate a lot of street food in New York. On my flight home, I had stomach upset and nausea already. In the evening of Dec.1 I vomited a lot and subsequently had diarrhea . I also had low grade fever for 1 day. Though I am better, with good appetite , my stools have remained not formed. It s not liquid diarrhea but some parts are just sandy or grainy and the others are like shredded. I have bloating and mild nausea, and continue to have abdominal cramps. What kind of infection do you think I have? Thanks.

doctor1 MD

Three days ago I went to the local emerg department with nausea , vomitting, dizziness , headache and strong abdominal pain . They took blood and urine samples, performed xray and ct scans. They gave me fluids, pain meds, gravol, and antibiotics intravenously. Nothing showed up on the tests they did. I began to have diarrhea twenty hours after being admitted to the hospital. They felt my illness was likely gastrointestinal . I was released from the hospital at my request. The pain has lessened dramatically in the last three days. My eyes have a yellow tinge to them, though are white where my eyelid sits. They also have a slight film, which seems like just clear fluid, over them.My stool is slowly becoming less watery but is very foul smelling and has changed colour. It is very dark; almost black. I suppose that the yellowing of my eyes is most troubling as this has never occurred before. Wondering what my next steps should be? Is this illness just running its course or should I be re-examined?

doctor1 MD

Ok my son has had diarrhea and vomiting Tuesday and Wednesday just loose stool. No fever except Tuesday eveing only 100. He went to school today and came home feeling terrible. He said after he dank from the water fountain he started feeling bad. Now he has had diarrhea and vomiting since he got home from school. His temp is 98 with blood shot eyes? Any thoughts. Should I take him to the doctor in the morning?